NewburyportNews.com, Newburyport, MA

April 17, 2014

Read the warnings on pain relievers


Newburyport Daily News

---- — To the editor:

I liked Jonathan Well’s essay in Monday’s As I see It column regarding medication. When we get together over coffee at Cafe 17, we often talk about our upcoming articles, but I had no idea he had one already in print. I was about to write on a similar subject, so, Jon, you are one up on me.

My thrust was to be about pain relievers that we buy, but not without a wee bit of trepidation.

If you read the labels of leading pain relief products, they all state the same warning for those of us over the age of 60: stomach bleeding may occur!

Whether Aleve with naproxen, Excedrin with acetominophen, Bayer Aspirin (325 mg) with NSAID (fever reducer), Motrin with ibuprofen, they all carry the warning, so let the buyer beware!

Don’t think that children’s aspirin is above reproach either. Their 81-mg version of aspirin (pain reliever) with NSAID (fever reducer) carries the same warning: “This product contains NSAID which may cause severe bleeding. The chance is higher if your age is 60 or older.”

So there you are and there we are, up the river without a paddle, so to speak. I wonder if “weed” might be the answer!

Robert D. Campbell

Newburyport